Wyoming, 2016

High Wind in Wyoming, December 29 to 30, 2016

December 29 to 30, 2016 · NWS CYS · 9 events in 2 counties and zones

A period of high winds developed near Arlington and Bordeaux, with peak gusts between 58 and 65 mph.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A period of high winds developed near Arlington and Bordeaux, with peak gusts between 58 and 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 29, 5:10 PM MST, 5 hours 18 minutes earlier.

Area forecast discussion, Dec 29, 5:10 PM MST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
510 PM MST Thu Dec 29 2016

.SHORT TERM...(This evening through Saturday night)
Issued at 200 PM MST Thu Dec 29 2016

Visible Satellite loop and observations across the area show
pretty quiet weather conditions overall with clear skies and near
normal temperatures. The coldest temperatures are actually across
the northern Nebraska panhandle due to surface snowpack and some
of the more sheltered valleys. The main forecast concern will
continue to be winds Friday and into the weekend. We are in a bit
of a lull this afternoon with some gusts around 35 to 40 mph
across the wind prone areas. High res and in-house models show a
strengthening pressure gradient across the wind prone areas late
this evening and tonight. Upgraded the High Wind Watch to a
warning for the Bordeaux area with a good shot at seeing sustained
winds over 40 MPH and gusts around 60 MPH. Typically look for a
llvl pressure gradient around 4 mb along the spine of the Laramie
range. All high res models show a near surface gradient around
4.5 mb around midnight tonight with 55-62m 850mb height gradient
from near the CO border to Casper Wyoming. The Arlington area
along I-80 and the I-80 summit have the potential to see High
Wind criteria as well but these areas typically respond more
favorably to 700mb winds...which will be a little weaker and
generally below 50 knots for most of the time. Will continue to
monitor these other two wind prone areas through tonight as gusts
should climb to around 50 MPH.

Models continue to show a ridge axis aloft weakening as it moves
across the forecast area tonight and Friday. This will result in
zonal flow aloft with much warmer temperatures on Friday due to
downslope winds and 700mb temperatures increasing above zero.
Highs on Friday could be above 50 degrees across the eastern
plains of Wyoming and western Nebraska...with the exception of the
northern zones as the first of a series of cold fronts begins to
move into the area from the north. This front will gradually
move southward into colorado Friday night with some light
snow/flurries possible across the mountains and the east central
plains from Douglas eastward to Chadron Nebraska. Temperatures
will lower into the single digits and teens by early Saturday
morning with highs struggling to reach the low to mid 30's during
the day.

.LONG TERM...(Sunday through Thursday)
Issued at 230 PM MST Thu Dec 29 2016

Main weather concern this period will be much colder temperatures
returning to the CWA. An upper low will settle over the Pacific
northwest on Sunday while a large positively tilted upper trough
develops from the northwest CONUS into central Canada. At the same
time a canadian cold front will settle down the high plains...
crossing the CWA Sunday afternoon. Expect to see snow increase
over the CWA Sunday night given a nice overrunning pattern and
some upper jet dynamics over the CWA. Snow should persist Monday
though the heavier snow may lift northward during the day. Surge
of arctic air then should move into the CWA late Monday with snow
tapering off as the better dynamics shift south of the CWA.
Tuesday through at least Thursday looking quite cold as the CWA
remains under a fairly long north to northwesterly upper fetch.
Some snow showers still possible over the southern parts of the
CWA Wednesday as some shortwave energy ejects east across the
central Rockys but amounts should be light. Continued idea of
undercutting model temps as they are likely underdoing the cold
air.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 507 PM MST Thu Dec 29 2016

VFR. Clear skies w/ generally light winds through the period. Some
mountain-wave turbulence is possible along and east of the Laramie
Range late tonight and Friday.

&&

.FIRE WEATHER...
Issued at 1246 PM MST Thu Dec 29 2016

No Fire Weather concerns due to high humidities...temperatures...and
a surface snowpack across much of the area. Bitter cold
temperatures are expected next week as an arctic airmass moves
into southeast Wyoming and Nebraska.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 2 PM MST Friday for WYZ106.

NE...None.
&&

SHORT TERM...TJT
LONG TERM...RE
AVIATION...CLH
FIRE WEATHER...TJT
Hazardous weather outlook, Dec 29, 10:20 AM MST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1020 AM MST THU DEC 29 2016

WYZ101>119-301200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1020 AM MST THU DEC 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS MAY DEVELOP TONIGHT ALONG THE HIGH WIND CORRIDORS OF
BORDEAUX ALONG I-25 AND PORTIONS OF I-80 NEAR ARLINGTON TONIGHT.
THOSE TRAVELING IN HIGH PROFILE AND LIGHTWEIGHT VEHICLES SHOULD
AVOID THESE REGIONS TONIGHT AND EARLY FRIDAY MORNING. A HIGH WIND
WARNING IS IN EFFECT FOR THE BORDEAUX AREA...BUT MAY BE EXPANDED
WESTWARD INTO ARLINGTON TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ARCTIC AIR COMBINED WITH SOME SNOWFALL EARLY WILL MOST LIKELY
CREATE SOME VERY DANGEROUS WIND CHILLS AND SLICK ROAD CONDITIONS
NEXT WEEK. STAY TUNED TO FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-301200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1020 AM MST THU DEC 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ARCTIC AIR COMBINED WITH SOME SNOWFALL WILL MOST LIKELY CREATE
SOME VERY DANGEROUS WIND CHILLS AND SLICK ROAD CONDITIONS NEXT
WEEK. STAY TUNED TO FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Dec 29, 9:13 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
913 PM MST THU DEC 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
12/29/2016  M57 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            46 MPH SUSTAINED

&&

BCHAPMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
December 29, 10:28 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

A mesonet sensor near Wheatland measured a peak wind gust of 58 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
December 30, 12:15 AM MST to 2:00 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

A mesonet sensor near Wheatland measured wind gusts of 58 mph or higher, with a peak gust of 59 mph at 30/0045 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
December 30, 1:20 AM MST to 2:20 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
December 30, 4:20 AM MST to 8:45 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 30/0605 MST.

High Wind, North Snowy Range Foothills

When
December 30, 4:45 AM MST to 6:45 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
December 30, 4:50 AM MST to 8:50 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 30/0620 MST.

High Wind, North Snowy Range Foothills

When
December 30, 5:45 AM MST to 8:00 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 30/0600 MST.

High Wind, North Snowy Range Foothills

When
December 30, 6:25 AM MST to 8:25 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 30/0805 MST.

High Wind, North Snowy Range Foothills

When
December 30, 10:20 AM MST to 12:20 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676687, 676688, 676685, 676691, 676698, 676696, 676690, 676695, 676697.